Medical Grand Rounds
It has always been a good idea; now it is required.
Maria Elena Ruiz, MD
Section of Infectious Diseases, Department of Medicine, MedStar Washington Hospital Center, Washington, DC
Glenn W. Wortmann, MD
Section of Infectious Diseases, Department of Medicine, MedStar Washington Hospital Center, Washington, DC; Professor of Clinical Medicine (Infectious Diseases), Georgetown University, Washington, DC
Address: Maria Elena Ruiz, MD, Section of Infectious Diseases, Department of Medicine, MedStar Washington Hospital Center, 110 Irving Street NW 2A38C, Washington, DC 20010; firstname.lastname@example.org
Agranulocytosis has been associated with beta-lactams, in most cases with prolonged exposure. In one report, the average exposure before onset of agranulocytosis was 22 days for nafcillin and 25 days for penicillin. For penicillins, more than 50% of cases involved high daily doses.11
Likewise, most episodes of vancomycin-induced neutropenia were reported to occur after 20 days of therapy.12
In another study, most cases of drug-induced anemia were due to ceftriaxone and piperacillin.13
Drug-induced thrombocytopenia has been described with penicillins, cephalosporins, sulfonamides, and vancomycin14 and is a well-recognized effect of linezolid. The syndrome of drug reaction with eosinophilia and systemic symptoms, a severe and rare adverse reaction, has been reported with minocycline, sulfamethoxazole, and vancomycin.15
The tetracycline minocycline has been reported to cause drug-induced lupus and polyarteritis nodosa-like vasculitis.16 Drug-induced lupus presents as myalgias and arthralgias, serositis, constitutional symptoms, and positive antinuclear antibody titers. The effect is not dose-dependent. Penicillin, cefuroxime, and nitrofurantoin have also been implicated.16
Kermani et al17 described 9 cases of polyarteritis nodosa, in which 5 patients (56%) had systemic involvement including renal artery microaneurysm, mononeuritis multiplex, and mesenteric vasculitis, and some of these patients also had cutaneous involvement. All patients had positive antineutrophil cytoplasmic antibody in a perinuclear pattern. The median time from start of the minocycline to symptom onset was 9 months, and the median duration of use was 2 years.
Quinolones have also been reported to cause fatal hypersensitivity vasculitis.18,19
Macrolides and quinolones have been reported to cause QT-interval prolongation and torsades de pointes. The risk is greatest when a macrolide is co-administered with a CYP3A4 inhibitor.
Of the macrolides, azithromycin is the safest, as clarithromycin and erythromycin are more likely to cause QT prolongation.
While QT prolongation is a class effect of quinolones, there is variability within the class. Ciprofloxacin is thought to be the safest in terms of cardiovascular adverse effects.20 In addition, Owens and Nolin20 reported that quinolone-associated QT prolongation was more likely to occur in patients with pre-existing QT prolongation, electrolyte abnormalities, organic heart disease, and bradycardia, and especially in women. Other risk factors for QT prolongation with quinolone use include underlying cardiac disease and advanced age.21
Quinolones have also been associated with an increased risk of aortic dissection. The US Food and Drug Administration has issued a warning advising clinicians to avoid quinolones in patients who have aneurysms or are at risk for aneurysms, such as patients with advanced age, peripheral atherosclerotic vascular disease, hypertension and conditions such as Marfan and Ehlers-Danlos syndrome.22
Tetracyclines are known to cause esophagitis from direct contact with and disruption of the mucosal lining. Doxycycline is the most frequent offender.23
Amoxicillin-clavulanate is the antibiotic most commonly associated with drug-induced liver injury, mainly attributable to the clavulanate component.24 It is more common in men over age 50 and with prolonged and repeated dosing and is sometimes fatal. Other adverse effects include Stevens-Johnson syndrome, interstitial nephritis, and thrombotic thrombocytopenic purpura.25
Cholestatic hepatitis has been reported with penicillins, particularly dicloxacillin, oxacillin, and amoxicillin-clavulanate; cephalosporins; doxycycline; sulfamethoxazole-trimethoprim; macrolides; and ciprofloxacin.24–26 Hepatocellular injury is linked to amoxicillin-clavulanate and doxycycline. Drug-induced mixed liver injury has been observed with amoxicillin-clavulanate, sulfamethoxazole-trimethoprim and, rarely, cephalosporins.
Liver injury is classified as cholestatic if the alkaline phosphatase level is more than 2 times higher than normal, or if the ratio of alanine aminotransferase to alkaline phosphatase is less than 2; if the ratio is greater than 5, the injury is considered hepatocellular.24 Mixed liver injury, the most common, is defined as a ratio from 2 to 5.
Nitrofurantoin has also been linked to hepatotoxicity, cirrhosis, and end-stage liver disease, and to death if the drug is continued after the onset of jaundice.26 Death from liver injury has been reported with amoxicillin-clavulanate, sulfamethoxazole-trimethoprim, and erythromycin, and jaundice indicates a poor prognosis, associated with a 10% mortality rate or need for liver transplant in all patients.24
It has always been a good idea; now it is required.